Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 243, NWS Wichita, KS

August 21, 2017Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 21, 2017, 8:59 PM CDT for Butler County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2017, 8:59 PM CDT (01:59 UTC)
Expired
Aug 21, 2017, 9:30 PM CDT
In force
31 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Butler County, KS

The radar

The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2114 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2114 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.6
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted.

263 
WUUS53 KICT 220159
SVRICT
KSC015-220230-
/O.NEW.KICT.SV.W.0243.170822T0159Z-170822T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
859 PM CDT MON AUG 21 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Western Butler County in south central Kansas...

* Until 930 PM CDT

* At 858 PM CDT, a severe thunderstorm was located over East 
  Wichita, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  El Dorado, Andover, Augusta, Rose Hill, Towanda, Benton, Potwin, El
  Dorado Airport, Santa Fe Lake, Augusta Municipal Airport, El Dorado
  Lake and El Dorado State Park.

This includes Interstate 35 between Mile Markers 55 and 78.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3789 9715 3803 9681 3769 9682 3758 9715
TIME...MOT...LOC 0158Z 238DEG 34KT 3773 9720 

HAIL...0.88IN
WIND...60MPH
 
$$

DARMOFAL
2 follow-up statements
626 
WWUS53 KICT 220212
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
912 PM CDT MON AUG 21 2017

KSC015-220230-
/O.CON.KICT.SV.W.0243.000000T0000Z-170822T0230Z/
Butler KS-
912 PM CDT MON AUG 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WESTERN BUTLER COUNTY...

At 911 PM CDT, a severe thunderstorm was located over Benton, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
El Dorado, Andover, Augusta, Rose Hill, Towanda, Benton, Potwin, El
Dorado Airport, Santa Fe Lake, Augusta Municipal Airport, El Dorado
Lake and El Dorado State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3789 9715 3803 9681 3769 9682 3758 9715
TIME...MOT...LOC 0211Z 238DEG 34KT 3780 9706 

HAIL...0.88IN
WIND...60MPH
 
$$

DARMOFAL
243 
WWUS53 KICT 220223
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
923 PM CDT MON AUG 21 2017

KSC015-220230-
/O.CON.KICT.SV.W.0243.000000T0000Z-170822T0230Z/
Butler KS-
923 PM CDT MON AUG 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WESTERN BUTLER COUNTY...

At 923 PM CDT, a severe thunderstorm was located near Towanda, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
El Dorado, Augusta, Towanda, Potwin, El Dorado Airport, El Dorado
Lake and El Dorado State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3803 9681 3769 9682 3768 9703 3793 9706
TIME...MOT...LOC 0223Z 238DEG 34KT 3786 9694 

HAIL...0.88IN
WIND...60MPH
 
$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:43 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 21, 6:43 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 PM CDT Mon Aug 21 2017

...Updated for Aviation Discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 255 PM CDT Mon Aug 21 2017

Water vapor imagery shows southern stream impulse lifting
northeast over western KS with a much more robust wave diving
southeast over southern Manitoba. At the surface, cold front
stretches from extreme northeast Nebraska into northeast Colorado.

Moisture advection in the 850-700mb layer is already in place
across the area and is allowing sct showers and storms to develop,
especially over northeast KS. This moist mid level flow will
steadily increase as the evening hours approach which should
result in a slow increase in activity, especially over
east/northeast KS. With precipitable water values over 2 inches
and a tropical connection(via water vapor imagery) very high
rainfall rates are likely. Contemplated throwing a couple counties
in a flood watch this evening, but still feel the most likely
areas to see widespread flooding will be just northeast of the
forecast area. Would still not be shocked if we issue a couple
flood warnings tonight along our northeast fringes. Still can't
rule out a few strong to severe storms tonight given some decent
instability and wet microburst potential.

Cold front is expected to sweep through the area Tue morning and
by out of the forecast area by the early afternoon hours. May see
some sct showers and storms near the front, but feel the more
widespread activity will be tonight with the continued mid level
moisture transport.

A much cooler and especially drier airmass will be welcomed across
the region behind the front with highs in mid to upper 80s Tue and
low to mid 80s for Wed and Thu. Normal highs for this time of year
are around the 90 degree mark.

.LONG TERM...(Friday through Monday)
Issued at 255 PM CDT Mon Aug 21 2017

There is still decent model agreement between the GFS and ECMWF in
lifting some upper energy out of the desert sw/Great Basin and
across the central/southern Plains Thu night through Fri night. At
the same time there is also good agreement in tracking a tropical
system across the Gulf and into sw TX by Thu night. Right now
medium range models keep this system over southern TX. Even though
we will eventually get some better moisture up here later in the
week, confidence is high that afternoon highs will remain below
normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 643 PM CDT Mon Aug 21 2017

Expect scattered to numerous clusters of showers and
thunderstorms to impact the region this evening and overnight, as
a strong cold front approaches from the northwest, interacting
with rich monsoonal moisture streaming in from the southwest.
Wondering if the most widespread/numerous activity will be
generally along/east of I-135. Covered this threat with VCTS for
now, but anticipate TEMPO groups for TSRA will eventually be
needed for a handful of TAF sites. Winds will switch to
north/northeasterly and gusty in wake of the frontal passage later
tonight into Tuesday morning, along with a transient zone of IFR
or MVFR ceilings possible. Only went SCT015 for now, but will
continue to monitor for 06z TAF issuance.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  87  62  84 /  40  20  10   0
Hutchinson      70  87  59  84 /  40  20   0   0
Newton          71  86  58  82 /  60  20   0   0
ElDorado        71  86  59  82 /  60  20  10   0
Winfield-KWLD   73  88  62  84 /  40  30  10   0
Russell         67  85  57  86 /  30  10   0   0
Great Bend      68  86  57  85 /  30  10   0   0
Salina          70  86  57  85 /  50  10   0   0
McPherson       70  86  57  83 /  50  20   0   0
Coffeyville     74  88  63  83 /  60  60  10   0
Chanute         73  85  60  82 /  70  50  10   0
Iola            72  84  60  81 /  80  50  10   0
Parsons-KPPF    74  87  63  82 /  60  60  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...ADK
Hazardous weather outlook, Aug 21, 5:04 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
504 PM CDT Mon Aug 21 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-221000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
504 PM CDT Mon Aug 21 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms will increase in coverage this evening, especially
across central and eastern Kansas. The main threats will be very
high rainfall rates and possible flooding, generally for the area to
the east of Interstate 135, and to the north of Highway 54. Very
isolated occurrences of downburst wind gusts of 50 to 60 mph will
also be possible with any storms tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Lingering thunderstorms will be possible Tuesday, mainly in south-
central and southeastern Kansas. A few strong storms with locally
heavy rainfall will be possible.

A chance of thunderstorms will return to the forecast from late
Thursday into the weekend. The probability for severe weather is
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Special weather statement, Aug 21, 7:49 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
749 PM CDT MON AUG 21 2017

KSZ053-069-070-220130-
Butler KS-Greenwood KS-Chase KS-
749 PM CDT MON AUG 21 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Butler County in south central Kansas...
  Northwestern Greenwood County in southeastern Kansas...
  Southern Chase County in east central Kansas...

* Until 830 PM CDT

* At 746 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles southeast of Burns, or 10
  miles north of El Dorado...moving northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Burns, Cassoday, Bazaar, Matfield Green, Wonsevu, El Dorado Lake
  and El Dorado State Park.

LAT...LON 3798 9636 3787 9683 3808 9692 3809 9691
      3809 9684 3812 9684 3839 9636
TIME...MOT...LOC 0049Z 236DEG 30KT 3798 9682

DARMOFAL
Special weather statement, Aug 21, 8:05 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
805 PM CDT MON AUG 21 2017

KSZ082-083-092-220130-
Sumner KS-Sedgwick KS-Kingman KS-
805 PM CDT MON AUG 21 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Sumner County in south central Kansas...
  Southwestern Sedgwick County in south central Kansas...
  East central Kingman County in south central Kansas...

* Until 830 PM CDT

* At 802 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Norwich, or 8 miles northwest
  of Conway Springs...moving northeast at 35 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Clearwater, Norwich, Viola and Lake Afton.

LAT...LON 3749 9789 3763 9760 3748 9746 3736 9779
TIME...MOT...LOC 0105Z 236DEG 30KT 3744 9778

DARMOFAL
Special weather statement, Aug 21, 8:26 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
826 PM CDT MON AUG 21 2017

KSZ083-220200-
Sedgwick KS-
826 PM CDT MON AUG 21 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Sedgwick County in south central Kansas...

* Until 900 PM CDT

* At 823 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 5 miles northwest of
  Clearwater...moving northeast at 35 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Wichita, Derby, Andover, Haysville, Park City, Bel Aire, Goddard,
  Clearwater, Downtown Wichita, Kechi, Eastborough, Viola, West
  Wichita, East Wichita, Eisenhower National Airport, Northeast
  Wichita, Mcconnell Air Force Base, South Wichita, Oaklawn and Lake
  Afton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be ready in case the storm intensifies and becomes severe or a
warning is issued.

&&

LAT...LON 3762 9770 3785 9715 3760 9715 3747 9764
      3748 9765
TIME...MOT...LOC 0125Z 236DEG 31KT 3756 9758

DARMOFAL
Local storm report, Aug 21, 8:42 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
842 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND GST     WICHITA EISENHOWER NATL 37.66N 97.44W
08/21/2017  M53 MPH          SEDGWICK           KS   ASOS

&&

KED
Local storm report, Aug 21, 8:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
850 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     2 W DOWNTOWN WICHITA    37.69N 97.38W
08/21/2017  M65 MPH          SEDGWICK           KS   TRAINED SPOTTER

            MEASURED NEAR CENTRAL AND ZOO.

&&

ADK
Special weather statement, Aug 21, 8:51 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
851 PM CDT MON AUG 21 2017

KSZ053-220215-
Chase KS-
851 PM CDT MON AUG 21 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  East central Chase County in east central Kansas...

* Until 915 PM CDT

* At 850 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles southeast of Cottonwood
  Falls...moving northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Saffordville.

LAT...LON 3820 9636 3818 9643 3834 9656 3848 9635
TIME...MOT...LOC 0151Z 235DEG 30KT 3830 9642

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:49 PM CDTSpecial Weather StatementICTChase41 min
Aug 21, 8:05 PM CDTSpecial Weather StatementICTSedgwick25 min
Aug 21, 8:26 PM CDTSpecial Weather StatementICTSedgwick34 min
Aug 21, 8:40 PM CDTSevere Thunderstorm WarningICTSedgwick35 min
Aug 21, 8:51 PM CDTSpecial Weather StatementICTChase24 min
Aug 21, 9:30 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood28 min
Aug 21, 10:00 PM CDTSpecial Weather StatementICTGreenwood30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.